Hemorrhagic follicular cyst of the left ovary. An unusual complication of anticoagulant treatment

Folia Haematol Int Mag Klin Morphol Blutforsch. 1981;108(1):132-5.

Abstract

A 34-year-old female, six months after surgery for implanting a mitral valve bioprosthesis (Hancock), was admitted to hospital because of acute abdomen. The patient had been on coumarin medication since the operation. On the 15th day of her menstrual cycle the patient presented gingival bleeding, epistaxis, and pain in the left lower abdominal quadrant. The prothrombin time was overdepressed (10% of normal), and coumarin drugs were stopped. Bleeding from the left ovary at time of ovulation was suspected and the patient was treated with vitamin K and then submitted to an exploratory laparotomy. A hemorrhagic cyst of the left ovary was found, and the histologic examination showed the cyst to be follicular in type.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anticoagulants / adverse effects*
  • Female
  • Hemorrhage / chemically induced*
  • Humans
  • Ovarian Follicle*
  • Ovary / surgery
  • Vitamin K / therapeutic use
  • Warfarin / therapeutic use

Substances

  • Anticoagulants
  • Vitamin K
  • Warfarin